Alert archive / Oregon / Beach Hazards Statements in 2023

Beach Hazards Statement 4, NWS Medford, OR

January 29, 2023Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this beach hazards statement at Jan 29, 2023, 1:59 PM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Jan 30, 2023, 7:00 PM PST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jan 29, 2023, 1:59 PM PST (21:59 UTC)
In effect from
Jan 30, 2023, 7:00 PM PST
Expired
Jan 31, 2023, 10:00 AM PST
In force
15 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2023-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2023-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

331 
WHUS46 KMFR 292159
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
159 PM PST Sun Jan 29 2023

ORZ021-022-301100-
/O.NEW.KMFR.BH.S.0004.230131T0300Z-230131T1800Z/
South Central Oregon Coast-Curry County Coast-
159 PM PST Sun Jan 29 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM MONDAY EVENING THROUGH
TUESDAY MORNING...

* WHAT...Moderate to high risk of sneaker waves expected. These 
  are waves that run unusually higher up on beaches when 
  compared to other observed waves.

* WHERE...Beaches along the Southern Oregon Coast, including the 
  beaches of Douglas, Coos, and Curry counties.

* WHEN...From Monday evening through Tuesday morning.

* IMPACTS...Even during calm conditions, sneaker waves can sweep 
  up the beach without warning and knock unsuspecting people 
  over and pull them out to sea. Shock and hypothermia can occur 
  quickly in the cold Pacific waters. In addition, logs and 
  other debris can be lifted and carried by the waves, crushing 
  or entrapping unsuspecting victims underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
3 follow-up statements
020 
WHUS46 KMFR 300919
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
119 AM PST Mon Jan 30 2023

ORZ021-022-311100-
/O.CON.KMFR.BH.S.0004.230131T0300Z-230131T1800Z/
South Central Oregon Coast-Curry County Coast-
119 AM PST Mon Jan 30 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM THIS EVENING
THROUGH TUESDAY MORNING...

* WHAT...Moderate to high risk of sneaker waves expected. These
  are waves that run unusually higher up on beaches when compared
  to other observed waves.

* WHERE...Beaches along the Southern Oregon Coast, including the 
  beaches of Douglas, Coos, and Curry counties.

* WHEN...From this evening through Tuesday morning.

* IMPACTS...Even during calm conditions, sneaker waves can sweep 
  up the beach without warning and knock unsuspecting people 
  over and pull them out to sea. Shock and hypothermia can occur 
  quickly in the cold Pacific waters. In addition, logs and 
  other debris can be lifted and carried by the waves, crushing 
  or entrapping unsuspecting victims underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
674 
WHUS46 KMFR 311032
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
232 AM PST Tue Jan 31 2023

ORZ021-022-311800-
/O.CON.KMFR.BH.S.0004.000000T0000Z-230131T1800Z/
South Central Oregon Coast-Curry County Coast-
232 AM PST Tue Jan 31 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING...

* WHAT...Moderate to high risk of sneaker waves expected. These 
  are waves that run unusually higher up on beaches when 
  compared to other observed waves.

* WHERE...Beaches along the Southern Oregon Coast, including the 
  beaches of Douglas, Coos, and Curry counties.

* WHEN...Until 10 AM PST this morning.

* IMPACTS...Even during calm conditions, sneaker waves can sweep 
  up the beach without warning and knock unsuspecting people 
  over and pull them out to sea. Shock and hypothermia can occur 
  quickly in the cold Pacific waters. In addition, logs and 
  other debris can be lifted and carried by the waves, crushing 
  or entrapping unsuspecting victims underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
096 
WHUS46 KMFR 311753
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
953 AM PST Tue Jan 31 2023

ORZ021-022-311900-
/O.EXP.KMFR.BH.S.0004.000000T0000Z-230131T1800Z/
South Central Oregon Coast-Curry County Coast-
953 AM PST Tue Jan 31 2023

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 10 AM PST THIS
MORNING...

The threat for sneaker waves will continue to diminish this
morning.

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this beach hazards statement went out at Jan 29, 8:36 AM PST, 5 hours 23 minutes earlier.

Area forecast discussion, Jan 29, 8:36 AM PST, 5 hours 23 minutes before
Area Forecast Discussion
National Weather Service Medford OR
836 AM PST Sun Jan 29 2023

.UPDATE...The front has pushed well to the south, and with the
exception of a few clouds and perhaps a stray shower or two along
the Warner Mtns in Modoc County, the skies have cleared.
The cold air has arrived, and with plenty of radiational cooling
tonight, low temperatures tonight should drop to the coldest
values we have seen so far this season.

A few forecast changes were made this morning to bring sky and
precipitation fields into line with the current observations, but
otherwise, no updates were necessary. For more information on the
cold but quiet conditions of the next few days, and the potential
for precipitation later this week, see the previous discussion
below. -BPN

&&

.AVIATION...29/12Z TAFs...A cold front will move through southern
Oregon and Northern California from north to south early this
morning. This will bring a period of rain and snow showers as the
front passes, and this will be followed by colder air, clearing
skies, and breezy to windy conditions tomorrow. Expect a few hours
of MVFR to IFR ceilings and visibility with rain/snow showers with
mountain obscuration across most west side locations. East of the
Cascades, a few hours of snow showers with occasional MVFR to IFR
conditions can be expected early this morning. Winds will shift to
the north-northeast and increase immediately behind the front, and
this wind shift may be abrupt in exposed locations like Klamath
Falls. All locations will have VFR conditions after 15Z this
morning. Strong wind gusts up to 40 kts are possible at Klamath
Falls late morning into this afternoon. Winds diminish later this
evening with VFR expected tonight into Monday morning.
-Petrucelli/DW

&&

.MARINE...Updated 830 AM PST Sunday, January 29, 2023...An arctic
cold front will move through today with strong north winds and steep
to very steep wind driven seas. The strongest winds and highest seas
will be in the outer waters through Monday, with gales south of Cape
Blanco. While winds won't be quite as strong nor seas as steep over
the inner waters, the air will be colder, and this brings the
possibility of freezing spray, especially tonight into Monday
morning. Conditions will improve Tuesday into Wednesday.
-Petrucelli/DW

&&

.PREV DISCUSSION... /Issued 301 AM PST Sun Jan 29 2023/

DISCUSSION...Based on overnight winds picking up and becoming
northerly, it looks like the cold front went through Eugene
around 11 pm, Klamath Falls around 12 am, and Roseburg around 1
am. Precipitation amounts with the front have been less than one-
tenth of an inch in southern Oregon and clearing skies from the
north are only a few hours behind the front. The front will
continue to move south and west through the night and pass south
of Siskiyou County by daybreak. The colder air will be noticeable
especially east of the Cascades while increasing winds add to the
wind chill.

The combination of cold air and wind will be impactful today and
tonight. The strongest winds will occur this afternoon into early
evening but the coldest wind chills of -10 to -20F will occur
overnight into Monday morning across the Highway 97 corridor from
around Chiloquin to La Pine and across the Fremont-Winema National
Forest and Warner Mountains. Elsewhere, wind chills will also make
temperatures feel even colder.

A freeze warning is in effect until 9 am this morning for the
Douglas County coastline and much of the Coos County coastline. At
the coast Monday morning, lows will drop into the 20s and even fall
to near or a little below freezing in Brookings. A freeze watch
continues for the entire southern Oregon coastline Sunday night into
Monday morning. The westside valleys in Oregon will drop into the
teens Monday morning with even colder temperatures of 10 to 15
degrees across the Scott and Shasta valleys of California.

Tuesday morning will be unusually cold but not as cold as Monday
morning and with less or no wind. Temperatures at the coast in
Douglas and Coos counties should again fall to below freezing
Tuesday morning. Temperatures will then moderate beginning Tuesday
afternoon. Mainly weak high pressure will be around Tuesday through
Thursday with more typical weather conditions. The longer range
indicates a wetter storm track across our region Friday through next
weekend.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Wind Chill Advisory from 5 PM this afternoon to 9 AM PST Monday
     for ORZ027>031.

     Freeze Warning until 9 AM PST this morning for ORZ021.

     Freeze Watch from 7 PM PST this evening through Monday morning
     for ORZ021-022.

CA...Wind Chill Advisory from 5 PM this afternoon to 9 AM PST Monday
     for CAZ085.

PACIFIC COASTAL WATERS...Small Craft Advisory until 4 PM PST Monday
     for PZZ350-356-370.

     Hazardous Seas Warning until 2 AM PST Monday for PZZ370.

     Gale Warning until 4 PM PST Monday for PZZ376.

&&

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 2:36 AM PSTSmall Craft AdvisoryMFR46 hr
Jan 29, 2:36 AM PSTHazardous Seas WarningMFR23 hr
Jan 29, 12:30 PM PSTFreeze WarningMFRCoos, Curry, Douglas24 hr
Jan 29, 1:22 PM PSTHazardous Seas WarningMFR33 hr

Nearby

Beach Hazards Statements in Oregon, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.